| Model Number |
N/A |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Distress (2329); Foreign Body In Patient (2687)
| Date of Event |
10/02/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported by the customer that the powerpicc solo broke at approx.The 15cm mark when hcp attempted to remove.Patient had picc inserted in 2020 in the left basilic vein for chemotherapy treatments, unsure of any other medications that were infused.The customer stated the x-ray showed the picc is fractured in 2 places, first break at the axillia.The broken sections remain in the brachiocephalic vein.Further investigation is required by radiology to assess if the pieces can be removed.Picc in-situ for approx.4 years, broken section of picc remains in the patient, uncertain of removal.Additional information received 17-oct-2023: it was reported the event was non-life-threatening.The nurse on shift attempted to remove the catheter and discovered only 15 cm was removed.Upon further x-ray, it was noted two pieces of the catheter remained inside the patient.There were no delays in treatment but the patient was very upset about the situation.Radiology was able to remove the larger portion of the catheter but felt that one small fragment remained.It could not be retrieved.Cxrs and fluoroscopy were used to assess the internal portion of the catheter.No medications were infused through this line.The picc was secured with a statlock and a securement dressing.
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The device has not been returned to the manufacturer for evaluation.H3 other text : device not returned for evaluation.
Event or Problem Description
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The complaint of a break is confirmed and was determined to be use related.The product returned for evaluation was a 4fr single lumen powerpicc solo.Use residue was abundant throughout the sample.The catheter was received in 2 segments which shared a complete break between 15cm and 17cm depth markings.The 16cm depth marking was completely worn.The distal catheter segment terminated at the 41cm depth marking.Tactile evaluation revealed tensile weakness in the vicinity of the break.Microscopic inspection of the break revealed a granular fracture surface.The catheter exhibited an elliptical cross section at the break site.Material buckling was also observed in the vicinity of the break.Microscopic inspection of the distal end of the catheter revealed a sharply defined, striated fracture surface typical of a sharp instrument cut.The elliptical cross section and material buckling were consistent with damage caused by compression of the indwelling catheter shaft.The tensile weakness suggested that the material ultimately failed due to pulling stress likely during catheter removal.This complaint will be recorded for future trending and monitoring purposes.